Add an Acid Blocker to Prevent Aspirin Therapy Complications

Aspirin can increase your risk of upper GI bleeding, but medication can help.

0
Adding a stomach acid-blocking drug to a daily aspirin regimen may help patients with clogged arteries reduce their risk of upper gastrointestinal (GI) bleeding, a serious side effect of aspirin therapy, according to a study in the Aug. 11/25 issue of Archives of Internal Medicine. The research showed that patients who took an acid-blocking agent known as a proton pump inhibitor (PPI) in addition to their aspirin therapy had a decreased risk of GI bleeding (3.1 percent) compared to those who did not take an acid blocker (9.5 percent). A separate study, published online Aug. 6 in the journal Neurology, showed that limiting upper GI bleeding is especially important after a stroke. In total, 6,853 patients with acute ischemic stroke were included in the study. One hundred patients experienced gastrointestinal hemorrhage during hospitalization, of whom 36 required a blood transfusion. GI bleeding was independently associated with death or severe dependence at discharge and mortality at six months.
To continue reading this article or issue you must be a paid subscriber. Sign in

Subscribe to Heart Advisor

Get the next year of Heart Advisor for just $20. And access all of our online content - over 2,000 articles - free of charge.
Subscribe today and save 38%. It's like getting 5 months FREE!
Already Subscribed?
Click Here to Sign In | Forgot your password? | Activate Web Access

LEAVE A REPLY

Please enter your comment!
Please enter your name here